Pseudomembranous Colitis

Virendra A. Parikh, MD

,
Paul J. Raiman, MD

Following mechanical bowel preparation and prophylactic antibiotic therapy, a 59-year-old man underwent transanal excision of a villous adenoma of the distal rectum. Two weeks after discharge, he returned with a temperature of 38.9°C (102°F), abdominal pain, and diarrhea.

Following mechanical bowel preparation and prophylactic antibiotic therapy, a 59-year-old man underwent transanal excision of a villous adenoma of the distal rectum. Two weeks after discharge, he returned with a temperature of 38.9°C (102°F), abdominal pain, and diarrhea. His physicians, Drs Virendra A. Parikh and Paul J. Raiman of Fort Wayne, Ind, suspected a pelvic abscess and obtained a CT scan of the abdomen and pelvis. Flexible sigmoidoscopy showed a pattern of yellow-white adherent plaques (B). A stool assay was positive for Clostridium difficile toxin.

The CT scan (A) showed marked thickening of the sigmoid colon. The adherent plaques are those of pseudomembranous colitis (B). The patient was treated with oral vancomycin and recovered within 5 days.

Endoscopic photographs (C and D) also show C difficile–associated pseudomembranous colitis in another patient-a 47-year-old woman. Drs Benjamin J. Marano, Jr, and Charles A. Bonanno of Hartsdale, NY, report that their patient had taken a number of antibiotics in the 6 weeks before a fever (38.9°C [102°F]) and crampy abdominal pain developed.

The colonic mucosa in these photographs is covered with isolated yellow-to-white pseudomembranes that adhere to the bowel wall; hemorrhagic mucosa was apparent when the pseudomembrane was removed.

Any broad-spectrum antibiotic can destroy normal gut flora and allow proliferation of C difficile organisms. Patients with pseudomembranous colitis can be treated with oral metronidazole or vancomycin.